Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 54, NWS Topeka, KS

August 26, 2005Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 26, 2005, 3:49 AM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2005, 3:49 AM CDT (08:49 UTC)
Expired
Aug 26, 2005, 6:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:00 AM CDTFLASH FLOOD5 N White City, KSSKIDDY ROAD IN NORTHERN MORRIS COUNTY CLOSED DUE TO WATER OVER THE ROAD.
Aug 26, 6:00 AM CDTFLASH FLOODDunlap, KSDUNLAP ROAD CLOSED DUE TO WATER OVER THE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 260853
FFWTOP
KSC041-061-127-261145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GEARY COUNTY IN EAST CENTRAL KANSAS
  MORRIS COUNTY IN EAST CENTRAL KANSAS
  EASTERN DICKINSON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 645 AM CDT

* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE MOVING ACROSS THE 
  AREA. ONE TO LOCALLY 2 INCHES OF RAIN WILL OCCUR THROUGH 6 AM 
  ACROSS THIS AREA WHERE VERY HEAVY RAIN FELL YESTERDAY. WITH THE 
  WET GROUND AND SOME STREAMS ALREADY ELEVATED...FLASH FLOODING IS 
  EXPECTED ACROSS THIS AREA THROUGH SUNRISE. 

* LOCATIONS IMPACTED INCLUDE...
  JUNCTION CITY...
  COUNCIL GROVE...
  DUNLAP...
  WILSEY...
  HERINGTON...
  LATIMER...
  WOODBINE...
  WHITE CITY...
  CHAPMAN...
  MILFORD...
  MILFORD LAKE...
  COUNCIL GROVE LAKE...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 283 AND 316.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3921 9685 3908 9684 3906 9650 3883 9650
      3881 9638 3852 9636 3854 9688 3861 9694
      3863 9709 3899 9710 3912 9703 3913 9695
      3922 9694

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:00 AM CDT, 49 minutes earlier.

Area forecast discussion, Aug 26, 3:00 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT FRI AUG 26 2005

.DISCUSSION...

A LARGE COMPLEX OF THUNDERSTORMS THAT EXTENDS FROM CENTRAL
NE...SOUTH ACROSS NORTH CENTRAL KS WILL MOVE EAST AND SOUTHEAST
ACROSS THE CWA THIS MORNING. THE LEADING EDGE OF THIS COMPLEX IS NOW
MOVING ACROSS THE WESTERN COUNTIES OF THE CWA. HEAVY RAINFALL OF
AN INCH OR MORE IS POSSIBLE...AND MAY CAUSE FLOODING PROBLEMS WHEN
THE THUNDERSTORM COMPLEX MOVES FARTHER EAST ACROSS THE SOUTH CENTRAL
AND SOUTHEAST COUNTIES OF THE CWA LATER THIS MORNING. THE OFB
PRODUCED BY THIS THUNDERSTORM COMPLEX WILL MOVE SOUTH OF THE CWA
DURING THE AFTERNOON HOURS. IR SATELLITE IMAGERY SHOWS ANOTHER
COMPLEX OF STORMS DEVELOPING NEAR HAYS. WELL PROBABLY SEE
REDEVELOPMENT OF THUNDERSTORMS THROUGH THE MID AND LATE MORNING
HOURS NORTH OF THE OFB DUE TO ISENTROPIC LIFT OVER THE SFC COLD
POOL. PROFILERS SHOW A SOUTHWEST 850MB JET OF 35 KTS ACROSS
SOUTHWEST AND SOUTH CENTRAL KS. AS THE OFB BECOMES MORE ORTHOGONAL
TO THE LLJ THE LIFT NORTH OF THE BOUNDARY WILL INCREASE AND MAY
CAUSE THE COVERAGE OF THUNDERSTORMS TO INCREASE. I EXTENDED THE
FLASH FLOOD WATCH UNTIL 600 PM ACROSS THE ENTIRE CWA. HIGH
TEMPERATURES TODAY WILL ONLY MAKE IT INTO THE LOWER 80S ACROSS THE
EASTERN CWA AND MAY BE MID 80S ACROSS THE WESTERN
COUNTIES...ESPECIALLY IF BREAKS IN THE CLOUD COVER DEVELOP DURING
THE AFTERNOON HOURS. THOUGH IF THE RAIN CONTINUES THROUGH THE DAY
HIGH TEMPERATURES MAY ONLY REACH THE MID TO UPPER 70S.

THE NAM AND GFS MODEL DIFFER ON HOW FAST THE RAIN MOVES SOUTH OF THE
CWA TONIGHT. THE NAM MODEL PUSHES THE OFB SOUTH TO THE OK BORDER BY
3Z...IF THIS SOLUTION WERE TO VERIFY MOST OF THE RAIN WILL SHIFT
SOUTH OF THE CWA DURING THE LATE AFTERNOON AND EVENING HOURS.
HOWEVER...THE GFS MODEL SHOWS THE OFB MOVING MUCH SLOWER TO THE
SOUTH AND KEEPS THE HEAVIER RAINFALL ACROSS THE CENTRAL AND SOUTHERN
COUNTIES OF THE CWA THROUGH MOST OF THE NIGHT. I PLACED CHANCE POPS
ACROSS THE CWA TONIGHT WITH HIGHEST POPS ACROSS THE SOUTHEAST
COUNTIES. DUE TO UNCERTAINTIES IN THE SHORT RANGE MODELS I DID NOT
EXTEND THE FLASH FLOOD WATCH TONIGHT. I WILL DEFER THIS DECISION TO
THE NEXT SHIFT...AND HOPEFULLY BOTH THE NAM AND GFS MODEL SOLUTIONS
WILL BE IN CLOSER AGREEMENT.

BOTH THE NAM AND GFS BRING A COLD FRONT SOUTH ACROSS THE CWA LATE
TONIGHT WHICH WILL CAUSE THE RAIN AND THUNDERSTORMS TO MOVE SOUTH OF
THE CWA EARLY SUNDAY MORNING. THE 5H TROUGH OVER THE NORTHERN PLAINS
WILL DIG SOUTHEAST INTO THE MIDWEST AND SOUTHERN GREAT LAKE STATES.
THE UPPER FLOW ACROSS EASTERN KS WILL BE FROM THE NORTHWEST DURING
THE WEEKEND...AND DRIER AIR BEHIND THE FRONT SHOULD KEEP ANY DEEP
MOIST CONVECTION WELL WEST AND SOUTH OF THE CWA SATURDAY AND SUNDAY.
HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 80S ON SATURDAY
WARMING INTO THE UPPER 80S AND LOWER 90S ON SUNDAY. THE EXTENDED
RANGE MODELS SHOW A 5H RIDGE OVER THE WESTERN CONUS MOVING EAST
ACROSS THE PLAINS STATES BY THE MIDDLE OF NEXT WEEK. THIS SHOULD
PROVIDE THE CWA WITH MAINLY DRY CONDITIONS AND HIGH TEMPERATURES
WARMING INTO THE 90S BY THE MIDDLE OF NEXT WEEK. I DID NOT MAKE ANY
CHANGES TO THE EXTENDED FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT THROUGH 600
PM CDT FOR ALL OF THE FORECAST AREA.

&&
Hazardous weather outlook, Aug 25, 5:27 PM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT THU AUG 25 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-261010-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
527 PM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT.  THERE IS A CHANCE FOR THUNDERSTORMS THIS
EVENING...WITH THUNDERSTORMS BECOMING LIKELY NORTH OF I-70 AFTER
MIDNIGHT.  SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.  A
FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH DAMAGING WINDS AND HAIL
AROUND ONE INCH IN DIAMETER BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH CONTINUES IN EFFECT THROUGH FRIDAY AFTERNOON.
THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY...WITH THUNDERSTORMS
AND HEAVY RAINFALL MORE LIKELY GENERALLY NORTH AND EAST OF A LINE
FROM MARYSVILLE...TO MANHATTAN...TO LAWRENCE. THUNDERSTORM CHANCES
TAPER OFF FROM NORTH TO SOUTH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.